You might have heard of the dramatic weight loss that people experience when taking GLP-1 medication like Ozempic, Wegovy(semaglutide), or Mounjaro(tripeptide).
Some people report that they are losing more than just pounds.
Hair loss is the latest side effect to discuss concerning these medications.
There are multiple posts on Subreddit forums from users who ask if hair fall is average while taking the drug. There are also many videos on TikTok with stories, questions, and explanations.
Experts agree that neither platform is an excellent place to get medical advice. Still, they believe it’s vital to discuss the possibility of hair loss when using a semaglutide.
It’s vital that people aren’t shocked when it happens, said Mir Ali MD, a California bariatric surgery specialist and medical director at MemorialCare Surgical Weight Loss Center, Orange Coast Medical Center.
Ozempic does not list hair loss as a possible side effect.
Ali explained that there is a reason, as the hair loss most people experience probably isn’t an adverse reaction to the drug.
Why do people experience hair loss after taking semaglutide?
Health experts say that hair loss can occur during weight loss.
Dermatologist Susan Messick, MD of the Ohio State University, said: “Telogen Effluvium (or TE) is a diffuse loss of hair that happens approximately three months following a major stressor.”
Messick says that although we tend to think of stressors emotionally, like grief from losing a loved one or divorce, weight loss can physically stress the body.
Raman Madan, MD, a dermatologist at Northwell Health in New York, concurs.
Madan explained that the body removes essential resources from hair. The hair will enter a resting stage.
What does this mean?
Madan explains that hair loss can be classified into three phases:
- Anagen hair loss is when the hair is still growing. Dr. Madan states that this phase can last years.
- Hair loss in the Catagen phase is when the hair stops growing, separates from the follicle, and lasts about two weeks.
- Madan says the resting period before a telogen lasts between two and three months.
Madan explained that excessive hair is shed at once when weight suddenly drops. “During this period, new hairs don’t enter anagen. Excess hairs are about to fall out without new hairs to replace them.
Madan said that nutritional deficiency may also occur when weight loss occurs, and this can lead to hair loss or thinning. He said it’s less likely to happen in patients who take semaglutide.
What is the most common cause of hair loss after taking weight loss medications?
Madan said that the risk of hair loss is low but does exist.
Wegovy’s clinical trials showed that 3% of people who took the medication reported hair loss. This was slightly higher than 1% of participants who received a placebo.
In a recent clinical trial, people taking the injectable for type 2 diabetics tripeptide (marketed under Mounjaro) experienced hair loss in more significant numbers.
In the trial published by 2022, 5,1% of those who took 5 mg, 4,9% of those who took 10 mg, and 5.7% who took 15 mg all reported alopecia. Only 1% of those who received a placebo experienced alopecia.
There is a possibility that a person who takes the drug may notice hair loss. It’s not a significant problem.
Messick says that patients should still be informed of this possibility.
Messick stated, “Although not everyone is affected, it’s important to be aware of a possible correlation between TE weight loss and TE.”
Ali also said, at least anecdotally, that weight loss is usually less dramatic than hair loss.
Ali stated that “the patients who it happens to notice it and can see it on the hairbrush,” Ali said. Other people may not notice it as much. It’s not a large bald patch. It’s not as noticeable as people might think.
It is essential to have open discussions with patients and providers.
Social media posts asking about drugs, such as Wegovy, Ozempic, or Mounjaro, are valid.
Health experts agree that patients should feel comfortable talking to their providers about any concerns and ensure they receive a personalized treatment plan.
This highlights the importance of consulting and following up with doctors specializing in weight loss medicine, said Priya Jaisehani, MD. She is an endocrinologist at NYU Langone Health and an obesity medicine specialist. Talking with your doctor about what constitutes a safe and steady weight-loss plan is essential.
She added, “You should also talk about your diet and how much Protein to consume to maintain your hair health. Maintain muscle mass when you are losing weight.”